Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
BlairLight

Cortisone Dent

Hey everyone,

I am new to this site and wanted to ask everyone's opinion on whether the "dent" in my face was caused by a cortisone shot. I've always been aware of the possibility that cortisone can cause atrophy. About 2 weeks ago, I went to the dermatologist in order to inject a cyst on my left cheek. I had had this spot injected with cortisone previously approximately 2 months ago. The cyst went down in about 3 days and for approximately a week I kept a bandaid on it and treated it with neosporin. I never touched or picked at it and it was beginning to subside and look good. This past weekend, however, I suddenly noticed that the area where the cyst had been located looked like a shallow, round crater. It is not very noticeable and is not an ice-pick scar. It is a shallow crater like pock-mark that is round in shape and only discernable if I tilt my head a certain way under over-head light. (Looks like a shallow chicken pox mark).

I am extremely worried that this is a scar caused by my cyst. I am almost hoping that this is a "dent" caused by the cortisone shot since there then is a possibility that the skin can repair itself.

Does anyone have an idea of what fat atrophy looks like? If so, can you please describe.

Very worried,

Blair

Share this post


Link to post
Share on other sites

Not suprising, because cortisone injection can cause a dent on the site that was injected. It listed as one of the possible side effect.

Share this post


Link to post
Share on other sites

I have had those injections many times in the past. The derm's I have been to were always careful to start off with lower concentrations of cortizone and work their way up to higher concentratios. If it shrinks too rapidly the body won't have a chance to fill (w/collegen) in the "empty" area left by the cyst. I have had multiple shots in one cyst to have it shrink slowly.Of course they will sometimes shrink too quickly no matter what and of course we what them to go away asap. It can happen sometimes no matter what. Your body may slowly fill in area over time (many months) but may not completely but hopefully will w/time.

Share this post


Link to post
Share on other sites

it happens. your body will probably fill it with time, like izzie said. i have 1 of those too but it's more like a pinprick indent and it doesn't bother me.

Share this post


Link to post
Share on other sites

If the dent is caused by cortisone, it will fill in within a few months.

Once when I had a cortisone shot, half my chin disappeared! It looked like someone sliced it off. It took about 6 months to return to normal, which is not that long considering how severe the reaction was.

Share this post


Link to post
Share on other sites

BlairLight-Have you seen any improvement in the dent? I got a cortisone shot in a cyst on my chin 3 weeks ago and have a lovely indentation as well :(

I went back to my derm yesterday and he basically said, it was rare side effect (after reading some of these posts, that is a joke!), sure wish he would have mentioned this to me before he injected. So basically he said use Differin and come back and see me in 3-6 months if it is not better. ARGH, I am so pissed about this!

Share this post


Link to post
Share on other sites

I've gotten shots before, and they have ALL left dents. I don't think it's rare at all! I hate it when derms minimize our acne and problems associate with it. anyways, after a few months, the dents all went away. but the dents can be noticeable in certain lighting, which is very frustrating. i tried to apply lighter makeup inside the dent to make it look less deep.

Share this post


Link to post
Share on other sites

didi-

Thx for responding! That is so reassuring to hear that they actually do get better. It is really hard to see any hope in the beginning cause it looks like the medicine just ate the skin away.

And when a derm tells you after the fact that there is a 50/50 shot that it is permanent! I definitely won't be going back to see him again.

Just out of curiosity, did you apply anything on the indent to make it heal faster? He gave me the Differin as he said that will stimulate collagen in the area, but again, really hard to see how an ointment will help this gaping hole in my chin.

Share this post


Link to post
Share on other sites

this happened to me too. i had a fat dent on my jaw for almost a year. i had almost given up hope. slowly but surely it started to fade, and now it is finally unnoticeable (or just regular purpley blotchy like the rest of my jaw). I just just inspecting it this morning actually. hope yours resolves itself quickly!

Share this post


Link to post
Share on other sites

Like everyone says, those will usually fade with time (but how much time is hard to say; I had one that lasted over six months). There's the risk of permanent scarring, but that's always a risk when you had a bad cyst. Nothing to do but be patient and remain confident that even if it doesn't go away altogether it will still improve over time.

Share this post


Link to post
Share on other sites

Sorry to bring up an old topic... but I had cortisone injections on the keloid scars on my face...

But now i am noticing the skin around it is dented in and the keloid is still there. this is after round two. If it will fill in later then i am happy... umm i just had it done 2 weeks ago (2nd round).

I also just realized the one little zit she injected also made a nice round crater. hope it fills in soon.

Is there anything i can do for these since they are newer dents?

Share this post


Link to post
Share on other sites
Sorry to bring up an old topic... but I had cortisone injections on the keloid scars on my face...

But now i am noticing the skin around it is dented in and the keloid is still there. this is after round two. If it will fill in later then i am happy... umm i just had it done 2 weeks ago (2nd round).

I also just realized the one little zit she injected also made a nice round crater. hope it fills in soon.

Is there anything i can do for these since they are newer dents?

I had a shot 2 months ago and its just gotten worse. keeps sinking in. i did not even have a cyst - IT WAS A TINY ZIT! I swear to god it was a tiny zit with the diameter of a pencil tip (not exaggerating in the least) and when i went back to the derm - he was ANNOYED AT MY BEING UPSET AND CLAIMED IT WAS A CYST!!! Then he dismissed me citing some crap about how he's being doing these shot on millions of patients for 25 years. LOSER

Then I asked a doctor what I should do to help the healing process and she said to put vitamin E on it - i did for one day, and now I have three purple zits on top of the dent - DANDY.

Doctors are sad. I was fine before with my herbal treatments. I am going to see a new dermatologist from now on.

Share this post


Link to post
Share on other sites

I know its been a while since anyone posted in this thread but in case one of you is worried and searching for info on cortisone dents, I want to share my story

I was on accutane and for some reason one of my nodules (which I had treated with a topical corticosteroid for the first time ever) DID NOT go away for months on end - it was not inflamed so much as it was a blob of skin sort of.

My derm shot it and it took fully 2 weeks to go away

then the dent and hypopigmentation showed up

I was totally pissed off and concerned

The dent and white spot are now 90% gone after about 3 months.

I am sure they will be totally gone soon

I hope this makes you feel better if you are reading this and are worried.

Cheers

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×